fbpx Skip to content

Side Effects of Obesity Medications. The good, the bad, and what you need to know!?

Side Effects of Obesity Medications. The good, the bad, and what you need to know!?

Facing Internet Trolls

So every time I post a video or a blog about any type of drug and talk about it, there are at least 3-10 trolls that pop up and call me a pharma shill and that BIG PHARMA is paying me to promote their poison and blah, blah, blah. I always ask, is there something they know that I don’t? Did my cheque get lost in the mail? Maybe there is someone I can call? Not going to lie, I have a ton of student debt. If BIG PHARMA has some money coming my way, I ain’t going to say NO. The charity of Dan is wide open!

Anywho, to prove to the people that I am not part of the big pharma’s plan to keep the world sick and getting paid for doing so, I wanted to create a blog, actually, a couple of blogs, discussing the bad sides to some of these anti-obesity medications, in particular, the GLP-1 receptor agonists (GLP-1 RAs) such as Saxenda, Ozempic, and Wegovy. I am aware that I will probably still get comments like, “big pharma paid you to make a bad video about them to keep up with the lies!?”

What about the side effects?

Ok, enough ranting. Let’s talk about side effects. What the hell are they anyway? I find everyone either talks about them too little and makes it seem like they are hiding something, or they talk about them too much in a manner that makes one think these drugs are literal poison. 

The definition of side effect: is an effect that occurs secondary to the one that was intended. Guess what? It can be good or bad! Viagra is a great example. Originally it was developed to help with high blood pressure and chest pain. However, it didn’t do much in terms of those conditions and instead was found to have the side effect of giving men erections. A happy accident that may or may not have ended in a happy ending! Literally, anything we are exposed to in our lives can cause side effects. Drinking water has the side effect of making you pee more. Chatting with relatives can have the effect of fun and quality family time or, on the other end, the side effect of making your ears bleed and break your family apart if the topic of politics comes up. See what I mean?

What about the GLP-1 RAs?

Like any class of medications, they can cause side effects. The side effects of these drugs come primarily from their mechanism of action. In particular, their ability to slow down how quickly food goes from your stomach to your small intestine. So food sits in your stomach for a more extended period of time. In terms of weight management, this has the positive side effect of you feel fuller more quickly; therefore, you are inclined to eat less. On the negative, this can lead to nausea, heartburn, abdominal pain, constipation, diarrhea, and, in rare instances, vomiting. These are the most common side effects, and I have only had a small percentage of clients who have not experienced the above to some degree.

As with anything, everyone is different. Some people, it’s like, “Oh, I had my one burp today, and I’m good.’ Others, it is projectile vomiting. For most individuals, it is somewhere in the middle. Fortunately, these side effects will dissipate over time – it is part of the reason we recommend slowly increasing the dose to help mitigate these side effects until your body gets used to it. We call them transient side effects.

Other side effects worthy of mention might be headaches, and, very rarely, hypoglycemia or low blood sugars can happen. Usually, there are extenuating circumstances such as using other drugs that drop blood sugars too low, illness such as vomiting and diarrhea, or not eating enough food. More severe side effects can occur, and these tend to be side effects of side effects. For example, kidney injury – the drug itself does not cause kidney damage; however, if the drug causes vomiting, diarrhea, then dehydration, this can potentially hurt the kidneys. Context and your particular situation do play a role!

Health And Safety Should Be The #1 Priority

Now, something I always mention to my patients when it comes to these weight-loss medications is health is our #1 priority. After a life of trying every single diet and supplement under the sun, I can completely understand that finally have something that helps with weight loss can seem like a miracle. However, if it is causing you to vomit daily and you cannot eat ANYTHING, we are no longer focused on health. Yes, we can try different strategies to potentially help with side effects such as slower dose increases or eating smaller meals, but if they are not resolving the issue, no amount of weight-loss is worth those side effects, and if this were a drug used to treat another condition you would have likely discontinued it long ago! Health and safety need to outweigh the benefits.

Now before you @me for not talking about the potential cancer and black box warning risks, don’t you worry, I will get to those in my next blog! So stay tuned! 

Until next time my friends. Always remember: small tweaks lead to massive peaks!

Dr. Dan

Subscribe to our Weekly Newsletter